Mesalazine, marketed as Asacol, is widely used for inflammatory bowel disease (colitis) and has the rare distinction of making its second appearance as Drug of the Month. This anti inflammatory made its debut four years ago when its potential for causing major kidney problems was highlighted.
Since then, the drug has been reported 104 times in the UK to the Committee on Safety of Medicines, the drug monitoring body, for causing kidney and urinary tract reactions.
These included interstitial nephritis (kidney inflammation), which was reported 35 times, nephrotic syndrome (low blood protein and fluid in the tissues), and even kidney failure.
Even so, researchers at the Kent and Canterbury Hospitals fear that adverse reactions to the drug are being under reported by doctors.
They estimate that patients taking the drug are five times more likely to develop nephritis, but it may not occur until several months after starting treatment, which explains why doctors are not making the association. The longer diagnosis is delayed, the less chance there is of completely reversing the damage. They estimate that only one third of cases can be reversed if diagnosis is not made for 18 months.
Other reactions include headaches and gut problems such as nausea, abdominal pain and diarrhea, and it can even exacerbate colitis. Early reports also suggest it could cause a lowered blood cell count, pancreatitis and hepatitis.
When it was launched, it was marketed as the drug for colitis with fewer side effects. This was because the manufacturer, SmithKline Beecham, had used just mesalazine, supposedly the safer part of sulphasalazine used in other anti colitis drugs when preparing the new drug.
Perhaps a fresh look at the marketing stance may be in order.